Cumulants, spreadability and the Campbell–Baker–Hausdorff series

  • Takahiro Hasebe

    Hokkaido University, Sapporo, Japan
  • Franz Lehner

    Technische Universität Graz, Austria
Cumulants, spreadability and the Campbell–Baker–Hausdorff series cover
Download PDF

This article is published open access.


We define spreadability systems as a generalization of exchangeability systems in order to unify various notions of independence and cumulants known in noncommutative probability. In particular, our theory covers monotone independence and monotone cumulants which do not satisfy exchangeability. To this end we study generalized zeta and Möbius functions in the context of the incidence algebra of the semilattice of ordered set partitions and prove an appropriate variant of Faà di Bruno’s theorem. With the aid of this machinery we show that our cumulants cover most of the previously known cumulants. Due to noncommutativity of independence the behaviour of these cumulants with respect to independent random variables is more complicated than in the exchangeable case and the appearance of Goldberg coefficients exhibits the role of the Campbell–Baker–Hausdorff series in this context. Moreover, we exhibit an interpretation of the Campbell–Baker–Hausdorff series as a sum of cumulants in a particular spreadability system, thus providing a new derivation of the Goldberg coefficients.

Cite this article

Takahiro Hasebe, Franz Lehner, Cumulants, spreadability and the Campbell–Baker–Hausdorff series. Doc. Math. 28 (2023), no. 3, pp. 515–601

DOI 10.4171/DM/923